Idaho, 2009Hail in Idaho, August 29, 2009
August 29, 2009 · NWS BOI · 1 event in 1 county or zone
A strong cold front pushed through the Pacific Northwest on August 29th aiding the development of showers and thunderstorms including large hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushed through the Pacific Northwest on August 29th aiding the development of showers and thunderstorms including large hail and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 29, 7:31 PM MST, 44 minutes earlier.
Area forecast discussion, Aug 29, 7:31 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
831 PM MDT SAT AUG 29 2009
.DISCUSSION...THUNDERSTORMS DEVELOPED RAPIDLY LATE THIS AFTERNOON
AND EARLY EVENING AHEAD OF COLD FRONT WHICH WAS APPROACHING FROM THE
NW. AT 02Z THE FRONT EXTENDED FROM JUST EAST OF HELLS CANYON SSWWD
TO CENTRAL MALHEUR COUNTY/OREGON. STRONGEST CELLS WERE IN PAYETTE
...GEM...AND SRN VALLEY COUNTIES. THESE LIKELY CONTAINED LARGE HAIL
AND HEAVY RAIN. CELLS WERE MOVING NEWD 30-35 MPH. MORE STORMS
FORMED IN THE OWYHEE MOUNTAINS AND MOVED NEWD INTO THE TREASURE
VALLEY. THESE WERE HEADED FOR THE BOISE MOUNTAINS. AS THE COLD
FRONT PUSHES SEWD...THUNDERSTORMS ARE EXPECTED TO DEVELOP
PROGRESSIVELY EASTWARD IN THE SWRN IDAHO HIGHLANDS...THEN WRN MAGIC
VALLEY AND CAMAS PRAIRIE. CONDITIONS WILL IMPROVE TO THE WEST OF
THE COLD FRONT...WHICH WILL PASS THROUGH THE TREASURE VALLEY BETWEEN
9 PM AND 10 PM MDT. SEE PREVIOUS DISCUSSION FOR A DISCUSSION OF THE
CLOSED UPPER LOW NOW MOVING IN FROM THE NW. CURRENT FORECAST LOOKS
GOOD...NO UPDATES AT THIS TIME.
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS
BAKER COUNTY OREGON AND SW IDAHO THROUGH MIDNIGHT MDT. EXPECT AREAS
OF MVFR CEILINGS AND LOCAL IFR VISIBILITIES IN HEAVY RAIN - HAIL
ALSO POSSIBLE WITH THESE STORMS. THUNDERSTORMS BASES 7K TO 9K FT MSL
WITH TOPS TO 40K FT. SCATTERED SHOWERS WILL CONTINUE /OVER SW IDAHO/
AFTER MIDNIGHT. LIGHT TO MODERATE SURFACE WINDS WITH GUSTY AND
ERRATIC WINDS IN THE VICINITY OF STORMS.
&&
.PREV DISCUSSION...
SHORT TERM...COMPACT BUT VIGOROUS UPPER LOW CONTINUES TO MOVE
SOUTHEAST TOWARD OUR AREA. AS OF 2PM MDT CONVECTION HAS NOT
DEVELOPED...BUT CONVECTIVE TEMPERATURES AND INSTABILITY IS JUST NOW
BEING REACHED. THUS...WE ARE LOOKING AT A LATE DAY AND EVENING EVENT
OVER NORTHEAST OREGON AND THE WEST CENTRAL MOUNTAINS WHILE DRY AND
MORE STABLE CONDITIONS EXIST WELL SOUTH OF THE LOW IN THE SNAKE
VALLEY AND SE OREGON HIGHLANDS. MODELS IN GOOD AGREEMENT IN MOVING
THE LOW SOUTHEAST WITH THE CENTER OVER SOUTHWEST IDAHO BY 12Z SUNDAY
MORNING. THIS POSITION WILL KEEP THE BEST DYNAMICS AND MOISTURE ON
ITS EASTERN AND NORTHERN FLANKS. MODEL QPF ALSO AGREES WITH THIS AND
DEPICTS A QPF BULLSEYE OF MORE THAN ONE HALF INCH OVER THE CENTRAL
IDAHO MOUNTAINS SUNDAY MORNING. SYSTEM IS VERY WOUND UP...THUS WRAP
AROUND MOISTURE IS FORECAST TO COME BACK WEST THEN SOUTHWARD BY
SUNDAY NIGHT AND MONDAY MORNING. HAVE ADDED LIMITED ENHANCED WORDING
TO ISOLATED STORMS OVER BAKER COUNTY THIS EVENING...BUT IN COORD
WITH WFO PDT AND SPC...FEELING IS THAT THREAT IS WELL BELOW SEVERE
LEVELS WITH ONLY LIMITED COVERAGE. HIGH POPS CONTINUE OVER THE
NORTHERN MOUNTAINS TONIGHT THROUGH SUNDAY WHERE A COOL DAY WITH
WETTING RAINS IS LIKELY. HAVE GONE WITH ONLY SCATTERED POPS TO THE
SOUTH OVER THE SNAKE VALLEY WITH A DRY SLOT DEPICTED ON THE SOUTH
SIDE OF THE LOW. EVEN DRIER CONDITIONS EXIST IN SOUTHEAST OREGON
WHERE UPPER LOW WILL HAVE VERY LITTLE EFFECT OTHER THAN INCREASED
WINDS. LOW STALLS OUT UNDERNEATH THE RIDGE SUNDAY...THUS SYSTEM WILL
BE SLOW TO DEPART AND PREVENT RAPID CLEARING. HAVE ACCOUNTED FOR
THIS BY KEEPING CLOUDS AND SHOWERS AROUND LONGER INTO MONDAY. WARM
AND DRIER CONDITIONS IN EASTERN OREGON UNDER WESTERLY FLOW MONDAY
WELL WEST OF THE SLOWLY DEPARTING UPPER LOW.
LONG TERM...MONDAY NIGHT THROUGH SATURDAY...A BLEND OF THE GFS/GFS
ENSEMBLE MEAN AND EC WAS FAVORED THIS PACKAGE. UPPER AIR PATTERN
STARTS OFF COOL WITH A FILLING UPPER LOW IN MONTANA MONDAY
NIGHT/TUESDAY. A WARMING TREND IS INDICATED IN ITS WAKE WHICH LEVELS
OFF MID-WEEK. THIS IS DUE TO AN UPPER HIGH CENTER OVER TX/4-CORNERS
EARLY IN THE PERIOD WHICH IS EXPECTED TO EXPAND NORTH/NW INTO
NV/ID-OREGON MID-WEEK. GFS AND ITS ENSEMBLE MEAN ARE MORE AMPLIFIED
THAN THE EC BY THURSDAY WITH THE 12Z OPERATIONAL GFS HAVING ITS
OFFSHORE LOW WELL SOUTH OF THE EC/GFS ENSEMBLE POSITION. FAVORED AN
EC/ENSEMBLE BLEND FOR FRIDAY-SUNDAY. EITHER WAY LOWERING HEIGHTS
POSE A HIGHER THAN CLIMO RISK OF HIGH ELEVATION AFTERNOON SHOWERS OR
THUNDERSTORMS BKE-MYL-IDAHO CITY. LATE WEEK COLD FROPA TIMING STILL
HINTS AT FRIDAY WITH COOLING SAT/SUN. THE LATTER FORECAST AS THE
EC/ENSEMBLE SHIFT THE UPPER HIGH BACK TO TEXAS AND BRING BROAD
TROUGHING INTO WA-OREGON WITH NEAR TO BELOW CLIMO HEIGHTS IN SW FLOW
ALOFT OVER THE REGION FRIDAY-NEXT WEEKEND. PRECIPITATION IN THE
MEDIUM TO LONG TERM PERIOD LOOKS TO BE NEAR ZERO IN THE SOUTHERN
VALLEYS/MOUNTAINS SOUTH OF THE SNAKE RIVER AND MINIMAL PRECIPITATION
FROM EAST-CENTRAL OREGON THE WEST CENTRAL AND BOISE MOUNTAINS.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&
WEATHER.GOV/BOISE
DISCUSSION...LC
AVIATION.....MT
PREV SHORT TERM...GS
PREV LONG TERM....VM/BB
Hazardous weather outlook, Aug 29, 5:05 AM MST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
605 AM MDT SAT AUG 29 2009
IDZ011>016-028>030-ORZ061>064-301215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
605 AM MDT SAT AUG 29 2009 /505 AM PDT SAT AUG 29 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 29, 6:39 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
739 PM MDT SAT AUG 29 2009
IDZ011>013-300230-
ADAMS ID-VALLEY ID-BOISE ID-PAYETTE ID-WASHINGTON ID-GEM ID-
739 PM MDT SAT AUG 29 2009
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN GEM COUNTY IN SOUTHWEST IDAHO...
NORTHEASTERN PAYETTE COUNTY IN SOUTHWEST IDAHO...
SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWEST IDAHO...
SOUTHEASTERN ADAMS COUNTY IN WEST CENTRAL IDAHO...
NORTHWESTERN BOISE COUNTY IN WEST CENTRAL IDAHO...
AND SOUTHWESTERN VALLEY COUNTY IN WEST CENTRAL IDAHO...
UNTIL 830 PM MDT.
AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OLA...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THE THUNDERSTORM WILL BE NEAR...
OLA AROUND 740 PM MDT...
HIGH VALLEY AROUND 745 PM MDT...
DODSON PASS AROUND 750 PM MDT...
SAGE HEN RESERVOIR AROUND 755 PM MDT...
GRANITE PEAK AND FOUR BIT SUMMIT AROUND 805 PM MDT...
CASCADE AROUND 820 PM MDT.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4486 11616 4465 11553 4399 11628 4412 11656
TIME...MOT...LOC 0139Z 205DEG 31KT 4421 11629
LRC
Hail, Canyon
- When
- August 29, 8:15 PM MST to 8:25 PM MST
- Where
- Canyon County, 0.5 mi E of Nampa to 1.06 mi ENE of Nampa
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.580, -116.560
A trained spotter in Nampa, Idaho reported three quarter inch hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 29, 20091 death · 1 injured · 1 event
- Tornado and Damaging Wind in New York, August 29, 2009$525,000 · EF0 · 2 events
- Flood in Iowa, August 29 to 31, 2009$500,000 · 1 event
- Flood in Iowa, August 29 to 30, 2009$500,000 · 1 event
- Flash Flood in West Virginia, August 29, 2009$175,000 · 1 event
- Damaging Wind in Texas, August 29, 2009$60,000 · 52 kt wind · 1 event
- Rip Currents and High Surf in New Jersey, August 29 to 30, 20091 injured · 8 events
- Flood and High Wind in Maine, August 29 to 30, 200952 kt wind · 5 events
- Hail in Colorado, August 29, 20091 in hail · 4 events
- Hail and Heavy Rain in Oregon, August 29, 20091.25 in hail · 4 events
- Flash Flooding in New Jersey, August 29, 20093 events
- Rip Current and High Surf in Delaware, August 29 to 30, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193138.